Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 96, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 2, 2018, 6:46 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2018, 6:46 PM MST (01:46 UTC)
- Expired
- Oct 2, 2018, 9:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 55 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 7:22 PM MST | FLASH FLOOD | 2 E Fountain Hills, AZ | SOCIAL MEDIA PICTURES OF ROAD COMPLETELY INUNDATED BY RUNNING WATER AND NOT PASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
248
WGUS55 KPSR 030146
FFWPSR
AZC013-030445-
/O.NEW.KPSR.FF.W.0096.181003T0146Z-181003T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
646 PM MST TUE OCT 2 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 945 PM MST.
* At 646 PM MST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to one inch of rain
has already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Scottsdale, Fountain Hills, Round Valley, Sugarloaf Mountain,
Ballantine Trailhead, Sunflower, Carefree, McDowell Mountain Park,
Desert Mountain, Camp Creek, Rio Verde, Horseshoe Reservoir and
Fort McDowell.
* This includes AZ Route 87 between mile markers 189 and 191, and
between mile markers 201 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3353 11178 3371 11174 3387 11193 3398 11185
3400 11169 3395 11150 3381 11143 3366 11150
$$
JS3 follow-up statements
776
WGUS75 KPSR 030215
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
715 PM MST TUE OCT 2 2018
AZC013-030445-
/O.CON.KPSR.FF.W.0096.000000T0000Z-181003T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
715 PM MST TUE OCT 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
MARICOPA COUNTY...
At 715 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to one
inch of rain has already fallen. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Scottsdale, Fountain Hills, Round Valley, Sugarloaf Mountain,
Ballantine Trailhead, Sunflower, Carefree, McDowell Mountain Park,
Desert Mountain, Camp Creek, Rio Verde, Horseshoe Reservoir and Fort
McDowell.
This includes AZ Route 87 between mile markers 189 and 191, and
between mile markers 201 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3353 11178 3371 11174 3387 11193 3398 11185
3400 11169 3395 11150 3381 11143 3366 11150
$$
JS695
WGUS75 KPSR 030343
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
843 PM MST TUE OCT 2 2018
AZC013-030445-
/O.CON.KPSR.FF.W.0096.000000T0000Z-181003T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
843 PM MST TUE OCT 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
MARICOPA COUNTY...
At 842 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to one
inch of rain has already fallen. Flash flooding is expected to
continue.
Some locations that will experience flooding include...
Scottsdale, Fountain Hills, Round Valley, Sugarloaf Mountain,
Ballantine Trailhead, Sunflower, Carefree, McDowell Mountain Park,
Desert Mountain, Camp Creek, Rio Verde, Horseshoe Reservoir and Fort
McDowell.
This includes AZ Route 87 between mile markers 189 and 191, and
between mile markers 201 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3353 11178 3371 11174 3387 11193 3398 11185
3400 11169 3395 11150 3381 11143 3366 11150
$$
JS078
WGUS75 KPSR 030441
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
941 PM MST TUE OCT 2 2018
AZC013-030450-
/O.EXP.KPSR.FF.W.0096.000000T0000Z-181003T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
941 PM MST TUE OCT 2 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 945 PM
MST...
The heavy rain has ended. Please continue to heed any remaining road
closures.
LAT...LON 3353 11178 3371 11174 3387 11193 3398 11185
3400 11169 3395 11150 3381 11143 3366 11150
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 1:19 PM MST, 5 hours 27 minutes earlier.
Area forecast discussion, Oct 2, 1:19 PM MST, 5 hours 27 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 119 PM MST Tue Oct 2 2018 .SYNOPSIS... Showers and isolated embedded thunderstorms are will continue today, mainly east of the lower Colorado River valley before starting to taper off from the west overnight tonight. Areas of flooding remain possible this afternoon and evening across south- central Arizona. A good chance for showers with embedded thunderstorms is anticipated on Wednesday as well. Most places will be dry Thursday and Friday before a large low pressure system develops over the western states, resulting in increasing chances for showers and possible thunderstorms mainly over south-central Arizona. It will stay quite cool this weekend into early next week. && .DISCUSSION... Axis of very rich moisture is focused across southwest and south- central Arizona, featuring precipitable water values in excess of 1.7 inches. The primary circulation associated with the remnants of Rosa is becoming more diffuse, with a subsequent weakening of broad isentropic ascent that was in place across south-central Arizona. Scattered showers continue to develop, however, and remain efficient rainfall producers. Of additional concern this afternoon, scattered clearing within the thicker cloud cover is contributing to stronger pockets of heating primarily south and west of Phoenix, and visible satellite imagery is noting low- topped convection developing in spots. With 20-30 kt of flow, it will be more difficult for any individual cell or band to produce extensive flooding. However, the amount of moisture content will still cause some concern for localized flooding issues, especially if any storms can become anchored or train near the higher terrain. Thus, will keep the Flash Flood Watch as is, continuing through early Wednesday morning for all of southwest and south- central Arizona. Also can't rule out some patchy fog developing if enough clearing can develop tonight, perhaps across southwest Arizona, but confidence is quite low. The high moisture content will stick around into Wednesday, supporting periods of scattered showers and even a few thunderstorms into the afternoon. Any new development will be partially driven by modest height falls ahead of a closed low off the central California coast. This system will quickly move east- northeastward early Thursday into the eastern Great Basin, but still may provide enough influence on Thursday for a few showers across Arizona. Mean troughing will persist across the western United States into early next week, becoming reinforced this weekend. Another bout of cooler temperatures and increased precipitation chances are expected this weekend as a result, with high temperatures forecast to be well below normal. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Substantial improvements in visibility and cigs have occurred since late this morning as the area of widespread showers has weakened. However, scattered showers continua to develop across the Phoenix area. Their quick motion should result in brief periods of showers and reduced visibilities, but overall aviation concerns should be limited compared to this morning. However, cigs below 7000 feet persist and could still see isolated thunderstorms develop across south-central Arizona. Lower cigs and some showers could persist through the evening hours impacting operations. Southeast California/Southwest Arizona including KIPL and KBLH: Light showers will persist around KBLH through the morning with drier conditions further west. Cigs will maintained in a 4-6K ft range for much of the day with only periods where cigs scatter. Conditions should improve substantially after sunset. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Friday through Tuesday... Most places will be dry Friday with only very slight chances over portions of south-central AZ. Over the weekend, rain chances return but accumulations, if any, will be modest. Winds will be light Friday before breeziness, favoring westerly directions, returns over the weekend. Humidities will be decrease into Friday and level off this weekend. However, minimum humidities will remain above 20% for nearly all areas and overnight recovery will remain at least good. Another substantial cooldown is anticipated Sunday and Monday with scattered showers possible, as high temperatures struggle to get out of the low 80s. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through late tonight for AZZ530>563. CA...Flash Flood Watch through late tonight for CAZ569. && DISCUSSION...Rogers AVIATION...Rogers/MO FIRE WEATHER...Rogers/AJ
In the hours before
Local storm report, Oct 2, 4:43 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLOOD 5 NE GLENDALE 33.60N 112.13W
10/02/2018 MARICOPA AZ NEWSPAPER
**DELAYED REPORT** SINK HOLE AT THE
INTERSECTION OF 35TH AVE/CACTUS.
INTERSECTION CLOSED.
&&
ADSpecial weather statement, Oct 2, 6:03 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
603 PM MST TUE OCT 2 2018
AZZ540>547-549-557-030145-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-Central Phoenix AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
603 PM MST TUE OCT 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...
At 602 PM MST, Doppler radar was tracking a strong thunderstorm near
North Mountain Park, or near Paradise Valley, moving northeast at 20
mph. These storms will also have strong downpours that may lead to
additional flooding.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Phoenix, Glendale, Scottsdale, Fountain Hills, Paradise Valley,
Sugarloaf Mountain, Cave Creek, Carefree, Piestewa Peak Park, Deer
Valley Airport, McDowell Mountain Park, North Mountain Park, Arizona
State Fairgrounds, Downtown Scottsdale, Metro Center, Desert
Mountain, Scottsdale Airport, Camelback Mountain, Desert Ridge
Marketplace and Camp Creek.
This includes the following highways...
AZ Interstate 10 between mile markers 138 and 144.
AZ Interstate 17 between mile markers 201 and 216.
AZ Route 51 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3347 11199 3345 11221 3363 11219 3394 11182
3399 11172 3370 11146 3351 11178
TIME...MOT...LOC 0102Z 226DEG 18KT 3360 11201
ADLocal storm report, Oct 2, 6:30 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
630 PM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD 7 NW PARADISE VALLEY 33.60N 112.03W
10/02/2018 MARICOPA AZ TRAINED SPOTTER
WATER OVER THE CURBS ON CACTUS ROAD BETWEEN
CAVE CREEK RD. AND 28TH ST.
&&
MPLocal storm report, Oct 2, 6:31 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
631 PM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HEAVY RAIN 6 ESE DEER VALLEY 33.64N 112.01W
10/02/2018 M0.53 INCH MARICOPA AZ PUBLIC
0.53 INCH OF RAIN IN 30 MINUTES. TOTAL RAIN
FOR THE DAY 2.10 INCHES.
&&
MPLocal storm report, Oct 2, 6:33 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
633 PM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 7 W NORTH SCOTTSDALE 33.61N 112.01W
10/02/2018 MARICOPA AZ BROADCAST MEDIA
FLOODING ON SR 51 AT THUNDERBIRD RD. CLOSES
3 LANES.
&&
MPLocal storm report, Oct 2, 6:42 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
642 PM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HEAVY RAIN 5 E DEER VALLEY 33.65N 112.03W
10/02/2018 M1.00 INCH MARICOPA AZ PUBLIC
1.00 INCH OF RAIN IN 30 MINUTES.
&&
MPThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Oct 2, 6:05 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 9:02 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 2, 9:31 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 9:50 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 3, 12:37 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Oct 3, 6:30 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Oct 3, 9:07 AM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Oct 3, 11:21 AM MST | Special Weather Statement | PSR | Yuma | 24 min |
| Oct 3, 12:31 PM MST | Special Weather Statement | PSR | 29 min | |
| Oct 3, 2:09 PM MST | Special Weather Statement | PSR | Yuma | 36 min |
| Oct 3, 4:49 PM MST | Special Weather Statement | PSR | La Paz | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.